Corticosteroids and antivirals to treat Bell's palsy
There is increasing evidence from serology and PCR (e.g. Furuta Y et al., Pediatr Infect Dis J 2005; 24: 97–101) that idiopathic facial palsy or Bell's palsy is often precipitated by occult infection with herpes simplex virus or varicella zoster virus. The pathogenesis probably involves an immunologic response to the virus.
This meta-analysis considered randomised controlled trials of antivirals and/or corticosteroids for idiopathic Bell's palsy in adults and children. The end points were satisfactory resolution of paralysis after 4 months, synkinesis (involuntary movements such as winking when smiling), autonomic dysfunction and adverse treatment effects. The analysis found 18 eligible trials involving 2786 patients. Corticosteroids alone (vs. placebo) were associated with a reduced risk of unsatisfactory recovery: RR = 0.69 (95% CI 0.55–0.87), (number needed to treat to benefit one person = 11); a reduced risk of synkinesis and autonomic dysfunction (RR = 0.48 (95% CI 0.36–0.65), (number needed to treat to benefit one person = 7); and no increase in adverse effects.
Antiviral agents alone were not associated with a better outcome (relative risk of unsatisfactory recovery = 1.14 (95% CI, 0.80–1.62).
The combination (corticosteroids plus antiviral agents) was compared to two separate comparators: antivirals alone and corticosteroids alone. The combination (corticosteroids plus antiviral agents) versus antiviral agents alone was the most beneficial: RR = 0.48 (95% CI 0.29–0.79). However, when compared to corticosteroids alone, the combination (corticosteroids plus antiviral agents) was associated with a borderline significant risk reduction: RR = 0.75 (95% CI, 0.56–1.00). Children were not analysed separately.
The conclusion is that corticosteroids alone reduce the risk of unsatisfactory resolution from Bell's palsy after 4 months by almost a third, while using corticosteroids plus antiviral agents may give additional benefit.
- 1 et al. JAMA 2009; 302: 985–93.
Submitted by David Isaacs (email@example.com)
Chlorinated swimming pools bad for asthma
A possible adverse effect of swimming in chlorinated pools and subsequent risk of asthma has been proposed for some time. It has been known for quite a while that elite swimmers have more asthma and airway inflammation than other athletes. However, reverse causality may explain this. That is, asthmatics are more likely to become swimmers than track and field athletes because of worse exercise induced symptoms with running versus swimming. Also, there have been studies showing clear links with childhood respiratory illness. Chemicals such as hypochlorous acid, chloramines and other chlorination products are present in the air layer immediately above the water. These oxidants can damage the respiratory epithelium and can facilitate the trans-epithelial delivery of allergens which may be the mechanism.
This study examined 847 students, aged 13–18 years, who attended outdoor or indoor chlorinated pools, of whom 114 had attended mainly a copper-silver pool and who served as a reference (control) group. Children were screened for atopy. The main outcomes were respiratory symptoms, hay fever, allergic rhinitis and asthma. Among atopic adolescents with raised serum IgE levels, the odds ratios for asthma symptoms, and for ‘ever’ or ‘current’ asthma, increased with the lifetime number of hours spent in chlorinated pools, reaching values of 7.1–14.9 when chlorinated pool attendance was >1000 h. The risk of hay fever and allergic rhinitis was also increased with chlorinated pools, a new finding. No such associations were found among adolescents without atopy or with copper-silver pool attendance.
Although these findings will need to be replicated, if a child is atopic, and particularly if he or she has symptoms when swimming, it seems reasonable to recommend avoiding chlorinated pools.
- 2 Pediatrics 2009; 124: 1110–8.
Benign paroxysmal torticollis of infancy
Although first described about 40 years ago, this unusual syndrome is often unrecognised. Recently Rosman et al. have published a detailed review of 10 children seen over a 10-year period in Boston and reviewed 103 reported cases in the literature. The disorder occurs in children aged from a few weeks to 2 years, with 75% having onset before 7 months. Most episodes stop spontaneously before the age of 3 years. The episodes consist of recurrent episodes of cervical dystonia causing head turning and head tilt and sometimes associated with torsion of the pelvis. The child may be pale, irritable and sometimes vomits. A similar family history is occasionally present and a family history of migraine is frequently found. Neuro-imaging and EEG are normal.
Earlier it was thought that the disorder was due to labyrinthine dysfunction, but the evidence for this is debatable. Several authors have considered benign paroxysmal torticollis as a migraine equivalent. A family history of migraine is present in about one-third of cases in the literature. There is some genetic evidence that it may be related to familial hemiplegic migraine with similar mutations having been found in the two conditions.
A number of these children have gross or fine motor delay which often improves as the child grows older.
No symptomatic treatment has been shown to help the acute attacks and there are no data on preventative therapy.
- 3 et al. Journal of Child Neurology 2009; 24: 155–160.
Submitted by Associate Professor Peter Procopis (firstname.lastname@example.org)
Risk of codeine for breastfeeding refugees
In 2006, a breastfeeding baby developed lethargy and difficulty of feeding from day 7 and died on day 13 (Koren G. Lancet 2006; 368: 704). The mother was taking codeine and paracetamol for episiotomy pain, and the medication made her excessively drowsy. The baby had a grossly elevated blood morphine level. The mother had an elevated breast milk morphine level and was found to be an ultra-rapid metaboliser of codeine due to a polymorphism of the hepatic cytochrome oxidase enzyme CYP2D6, such that codeine was rapidly metabolised to morphine.
Koren and his Toronto group now report the results of a case-control study comparing mothers and infants with or without signs of CNS depression following codeine exposure while breastfeeding. Mothers of 17 symptomatic infants consumed a 59% higher mean dose of codeine than mothers of 55 asymptomatic infants. There was 71% concordance between maternal and neonatal CNS depression. Two mothers whose infants exhibited severe neonatal toxicity were CYP2D6 ultra-rapid metabolisers.
This is an important message for those caring for refugees. Only 1% of Europeans, but up to 30% of Somalians and Ethiopians are ultra-rapid metabolisers of CYP2D6. Breastfeeding African mothers should probably avoid codeine completely, while other breastfeeding mothers should only be prescribed codeine if informed of the risks and if warned to stop the codeine if they or their baby become excessively drowsy.
- 4 et al. Clin. Pharmacol. Ther. 2009; 85: 31–5.
Submitted by David Isaacs (email@example.com) and Lloyd Sansom (firstname.lastname@example.org)